Montana, 2014

Hail and Damaging Winds in Montana, June 13, 2014

June 13, 2014 · NWS GGW · 6 events in 3 counties and zones

Favorable upper-level winds combined with marginal instability and moderatea surface moisture to produce a few severe thunderstorms across portions of northeast Montana.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GGW wrote it up.

Favorable upper-level winds combined with marginal instability and moderatea surface moisture to produce a few severe thunderstorms across portions of northeast Montana.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Glasgow, MT wrote its last area forecast discussion before the first event at Jun 13, 1:56 PM MST, 1 hour 34 minutes earlier.

Area forecast discussion, Jun 13, 1:56 PM MST, 1 hour 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GLASGOW MT
256 PM MDT FRI JUN 13 2014

.NEAR TERM...FOR NORTHEAST MONTANA...THIS AFTERNOON AND TONIGHT...

CURRENT MESOANALYSIS HAS THE BEST INSTABILITY OVER EXTREME
SOUTHEAST PARTS OF THE CWA WITH THE LI DOWN TO -6. THE
ACCUMULATION OF MOIST...UNSTABLE AIR TOWARDS THE NORTH DAKOTA
BORDER IS SIMILAR TO EXPECTATIONS FROM MODEL GUIDANCE.

WESTERN US LONG WAVE TROUGH IS TRANSITING THE AREA AND WILL BE
RESPONSIBLE FOR SOME SHOWER ACTIVITY THROUGH TONIGHT. AREA OF
SOUTHWESTERLY 500MB FLOW OF OVER 50 KTS WILL BE ROTATING AROUND
THE LOW THIS EVENING AND MAY HELP DYNAMICAL FORCING. STRONG MID-
LEVEL FLOW COMBINED WITH SOUTHEASTERLY SURFACE FLOW IN AREAS
NORTHEAST OF THE SURFACE LOW OVER SOUTHEASTERN MONTANA...COMBINE
TO MAKE STRONG DEEP LAYER SHEAR OVER EASTERN PARTS OF THE CWA
AHEAD OF THE FRONT. BEST COMBINATION OF SHEAR AND INSTABILITY IS IN THE
EXTREME SOUTHEAST PART OF THE CWA WHERE A SEVERE STORM WILL BE
POSSIBLE LATER THIS EVENING.

NON SEVERE THUNDER STORMS ARE CURRENTLY APPROACHING THE CWA FROM
THE WEST. HRRR HAS NEW CONVECTIVE ACTIVITY INCREASING AFTER 3PM
AND WESTERN SHOWERS CONTINUING TO PROGRESS EASTWARD. THIS IS
REASONABLE GIVEN THE DYNAMICAL ASSISTANCE OF THE PASSING LONG WAVE
TROUGH AND FORECAST CONVECTIVE TEMPERATURES AROUND 78
DEGREES...NEAR THE HIGHS.  MARTIN

.LONG TERM...SATURDAY MORNING THROUGH FRIDAY... A CLOSED LOW ACROSS
NORTHEAST MONTANA AND TROUGH EXTENDING SOUTH INTO THE CENTRAL U.S.
WILL MAINTAIN CHANCES FOR SHOWERS AND THUNDERSTORMS FRIDAY NIGHT
AND SATURDAY. THERE MAY BE A BRIEF REPRIEVE FROM ORGANIZED SHOWER
ACTIVITY SUNDAY AFTERNOON OR EVENING AS THE SYSTEM LIFTS TO THE
NORTHEAST. HOWEVER...THE NEXT SYSTEM WILL QUICKLY FOLLOW AS A
CLOSED LOW DIGS INTO THE PACIFIC NORTHWEST.

MODEL GUIDANCE MAINTAINS THE CLOSED LOW AND TROUGH ACROSS THE
WESTERN CONUS AND DIFFLUENT SOUTHWEST FLOW ALOFT ACROSS MONTANA.
IN THE MEANTIME...A RIDGE WILL SET UP ACROSS THE CENTRAL PORTIONS
OF THE U.S. LATEST MODEL GUIDANCE SHOWS A STATIC SYNOPTIC PATTERN
UNFOLDING AS THESE FEATURES MOVE VERY LITTLE TOWARD THE MIDDLE AND
END OF NEXT WEEK. GIVEN FAVORABLE DYNAMIC FORCING FOR ASCENT
COUPLED WITH ABUNDANT MOISTURE ACROSS THE REGION...FREQUENT
SHOWERS AND THUNDERSTORMS ARE A POTENTIAL. FUTURE SHIFTS WILL BE
ABLE TO NARROW DOWN SPECIFIC TIME PERIODS A BIT BETTER AS
CONFIDENCE ON TIMING/PLACEMENT OF SHORTWAVES TRANSLATING THROUGH
THE FLOW IMPROVES. ADDITIONAL CONCERNS WILL SURROUND THE PHASE
BETWEEN CONVECTION AND PLACEMENT OF INSTABILITY. SHOULD THEY
COINCIDE AT ANY GIVEN TIME THE POTENTIAL MAY EXIST FOR A FEW
STRONGER STORMS. THIS MAY INDEED BE THE CASE TOWARD THE MIDDLE OF
NEXT WEEK BUT CONFIDENCE IS RATHER LOW AT THIS TIME. MALIAWCO

PREVIOUS LONG TERM DISCUSSION...
THE EXTENDED FORECAST PERIOD IS DOMINATED BY A CONFUSED AND
DISORGANIZED LACK OF CONSENSUS BETWEEN THE DETERMINISTIC MODELS.
WHILE THE OVERALL SYNOPTIC CONSENSUS IS SOMEWHAT ACCEPTABLE AND
BETTER THAN PREVIOUS MODEL RUNS HAVE REVEALED...THERE STILL REMAIN
ENOUGH SEVERAL SMALLER-SCALE DIFFERENCES TO KEEP FORECAST
CONFIDENCE WELL BELOW NORMAL.

SUNDAY NIGHT THROUGH MONDAY WILL LIKELY SEE A BRIEF RESPITE
BETWEEN STORM SYSTEMS WITH ONLY A FEW ISOLATED SPRINKLES.

THE REMAINDER OF THE FORECAST WILL BE DETERMINED BY THE
EVOLUTION...TIMING...AND MOVEMENT OF THE UPSTREAM LOW PRESSURE
SYSTEM WHICH ARRIVES FROM THE CANADIAN WEST COAST...MOVES OUR
PACIFIC NW STATES...EXPANDS OVER THE ENTIRE WESTERN STATES
REGION...AND EVENTUALLY EJECTS NORTHEAST OVER THE NORTHERN PLAINS
REGION. WITH THAT IN MIND...THIS WILL PROVE TO BE OVERALL A VERY
SLOW-MOVING STORM SYSTEM. BOTH THE GFS AND EC SHOW SEVERAL PERIODS
OF ACCUMULATING PRECIP IN THE EXTENDED FORECAST...BUT DIFFER
GREATLY REGARDING AMOUNTS AND TIMING.

OF INTEREST WILL BE SOME PERIODS OF HEIGHTENED INSTABILITY TOWARD
THE MIDDLE OF NEXT WEEK WHICH OF COURSE STILL NEEDS TO BE WORKED
OUT BEFORE ANY CONCLUSIONS FOR THUNDERSTORM INTENSITY CAN BE MADE
THIS FAR OUT IN TIME. BMICKELSON

&&

.AVIATION...

A MIDLEVEL TROUGH IS CURRENTLY TRAVERSING THE AREA AND WILL LEAD
TO SOME WIDELY SCATTERED SHOWERS AND THUNDERSTORMS LATER THIS
EVENING. MOST LIKELY LOCATIONS FOR STORMS WILL BE SOUTH OF THE
MISSOURI RIVER AND NEAR THE NORTH DAKOTA BORDER. SHOWER ACTIVITY
WILL BE WIDELY SCATTERED...AND PREVAILING CONDITIONS WILL BE VFR.

COLD FRONT WITH THE SYSTEM WILL LEAD TO A WIND SHIFT THIS
AFTERNOON FROM AROUND 10 KTS SOUTHEASTERLY TO AROUND 10 KTS NORTH
BY NORTHWESTERLY.

ISOLATED SHOWERS WILL BE POSSIBLE FRIDAY NIGHT THROUGH SATURDAY
WITH NORTHERLY FLOW OF AROUND 10 KTS CONTINUING BEHIND THE FRONT
AND BROKEN CEILINGS DOWN TO 3000 FT AGL.  MARTIN

&&

.GLASGOW WATCHES/WARNINGS/ADVISORIES...
LAKE WIND ADVISORY UNTIL 8 PM MDT THIS EVENING FOR FORT PECK
LAKE FOR CENTRAL AND SOUTHEAST PHILLIPS...CENTRAL AND SOUTHERN
VALLEY...GARFIELD...MCCONE...PETROLEUM.

&&

WEATHER.GOV/GLASGOW
Hazardous weather outlook, Jun 13, 2:40 AM MST, 12 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GLASGOW MT
340 AM MDT FRI JUN 13 2014

MTZ016-017-021>023-140200-
CENTRAL AND SOUTHEAST PHILLIPS-CENTRAL AND SOUTHERN VALLEY-
PETROLEUM-GARFIELD-MCCONE-
340 AM MDT FRI JUN 13 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.

.DAY ONE...TODAY AND TONIGHT

WEST WINDS OF 15 TO 25 MPH WITH HIGHER GUSTS WILL OCCUR ALONG FORT
PECK LAKE THIS AFTERNOON AS A COLD FRONT MOVES ACROSS THE REGION.
WINDS WILL DIMINISH BY SUNSET. A LAKE WIND ADVISORY IS IN EFFECT
FOR THIS AFTERNOON AND EVENING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Special weather statement, Jun 13, 2:43 PM MST, 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GLASGOW MT
343 PM MDT FRI JUN 13 2014

MTZ016-021-022-060-132245-
GARFIELD-PETROLEUM-PHILLIPS-
343 PM MDT FRI JUN 13 2014

THE NATIONAL WEATHER SERVICE IN GLASGOW HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  SOUTHERN PHILLIPS COUNTY IN NORTHEAST MONTANA...
  PETROLEUM COUNTY IN NORTHEAST MONTANA...
  WESTERN GARFIELD COUNTY IN NORTHEAST MONTANA...

UNTIL 445 PM MDT.

AT 338 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 33 MILES SOUTHWEST
OF FORT BELKNAP TO 18 MILES SOUTHWEST OF HAYS TO 9 MILES SOUTHEAST OF
GRASS RANGE...AND MOVING EAST AT 40 MPH.

THIS STORM HAS HAD A HISTORY OF PRODUCING 50 MPH WIND GUSTS AND
SMALL HAIL...ALONG WITH FREQUENT DANGEROUS LIGHTNING.

LOCATIONS IN THE ADVISORY INCLUDE...
   FLATWILLOW...
   WINNETT...
   ZORTMAN...
   MOSBY...
   CROOKED CREEK CAMP AND  CROOKED CREEK REC AREA...
   FOURCHETTE... U L BEND AND  U L BEND REC AREA...
   DODSON... DEVILS CREEK REC AREA AND  SAND SPRINGS...
   EDWARDS AND  MALTA...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4792 10889 4793 10864 4800 10861 4798 10845
      4844 10842 4853 10795 4803 10744 4770 10742
      4769 10735 4686 10717 4684 10786 4680 10783
      4674 10862 4709 10862 4710 10875 4727 10873
      4733 10833 4756 10832 4764 10877 4774 10890
TIME...MOT...LOC 2140Z 256DEG 54KT 4822 10931 4781 10887
          4696 10860

RJM
WEATHER.GOV/GLASGOW

The radar

The Glasgow radar (KGGW), 156 km away, was scanning. The volume nearest the first event began at 22:28 UTC.

Open the radar archive at this moment

Event by event

4 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, Phillips

When
June 13, 3:30 PM MST
Where
Phillips County, 4.92 mi S of Landusky
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
47.830, -108.640

Trained spotter reported penny-sized hail and heavy rain.

Thunderstorm Wind, Garfield

When
June 13, 5:05 PM MST
Where
Garfield County, 15.24 mi SW of Haxby Point
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
47.580, -106.620

Trained spotter reported windsock and metal pole bending in the wind.

Thunderstorm Wind, Garfield

When
June 13, 5:08 PM MST
Where
Garfield County, 0.69 mi S of South Sawmill Raws
Measured
58 kt (67 mph) measured gust
Reported by
Mesonet
Coordinates
47.560, -107.530

The South Sawmill Creek mesonet site measured a peak wind gust of 67 mph between 4:08 pm and 5:08 pm MST.

Hail, Garfield

When
June 13, 5:08 PM MST
Where
Garfield County, 9.72 mi S of Haxby Point
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
47.590, -106.400

Trained spotter reported penny-sized hail.

Hail, Roosevelt

When
June 13, 6:45 PM MST
Where
Roosevelt County, 7.03 mi ENE of Froid
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
48.350, -104.350

Trained spotter reported hail stone sizes ranging from quarters to ping pong balls.

Hail, Roosevelt

When
June 13, 7:00 PM MST
Where
Roosevelt County, 11.77 mi ENE of Froid
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
48.390, -104.260

Trained spotter reported hail up to the size of half dollars.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2014Every state in 2014This day in weather historyWarnings in Montana, June 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 528595, 524627, 524628, 528598, 524625, 524626.